Methadone is a very strong painkiller. It is also used to treat heroin addiction. Methadone overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medication.
Methadone overdose can also occur if a person takes methadone with certain painkillers, such as oxycontin, Vicodin, or morphine.
Imroper methadone use will increase your risk of serious side effects or death. Even if you have used other narcotic medications, you may still have serious side effects from methadone.
Methadone can slow your breathing, long after the pain-relieving effects of the Methadone wear off. Death may occur if breathing becomes too weak.
When a methadone user drinks alcohol while they are taking methadone, dangerous side effects or death can occur.
Methadone can cause side effects that may impair your thinking or reactions. Accidents can occur if you drive or do anything that requires you to be awake and alert.
An increase in recreational methadone use is causing an alarming increase in overdoses and deaths, federal and state officials say. In most states with increased methadone deaths, the methadone appears to be tablets prescribed for pain. These are sold or sometimes given to addicts by people who have stolen the methadone from patients or, in some cases, by the patients themselves. Addicts either swallow the methadone tablets or grind them into powder that can be inhaled or turned into liquid and injected.
The federal Drug Abuse Warning Network reported that in 2001, 10,725 people turned up in emergency rooms after having abused methadone. That is nearly double the number of such visits in 1999.
How large a dose of methadone which can cause an overdose can vary widely. Methadone is often taken in combination with alcohol or other drugs, which may make it more harmful.